Hail, Taylor
- When
- July 20, 6:10 PM CST
- Where
- Taylor County, 3.97 mi WNW of Jump River
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.364, -90.879
A cold front moved southeast across northern and central Wisconsin during the evening hours of July 20. Isolated severe thunderstorms developed along the front and produced up to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front moved southeast across northern and central Wisconsin during the evening hours of July 20. Isolated severe thunderstorms developed along the front and produced up to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 20, 2:06 PM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 306 PM CDT SUN JUL 20 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY FORECAST FOCUS MAINLY ON RAIN CHANCES TONIGHT THROUGH TUESDAY. TEMPERATURES ALSO TRENDING COOLER/ WEAK SURFACE FLOW CONTINUES ACROSS THE REGION PER 18Z SURFACE ANALYSIS. LOW PRESSURE SEEN OVER NORTHERN MN UNDER INFLUENCE OF UPPER SHORT WAVE TROUGH NEAR LAKE OF THE WOODS. ALSO A CIRCULATION SEEN IN THE VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS OVER WESTERN MN. STARTED THE DAY WITH LOTS OF LOW STRATUS/FOG AND THIS HAS BROKEN UP AND LIFTED INTO CUMULUS OVER MN/WI. CASTELLANUS FIELD OVER WESTERN IA INTO SOUTHWEST MN HAS BEEN BUBBLING INTO SPOTTY SHRA/TSRA. WILL HAVE TO WATCH SEVERAL AREAS FOR THE RAIN POTENTIAL TONIGHT. THE MN CIRCULATION...AND THE SHORT WAVE TO THE NORTH BOTH LOOK TO SLOWLY MEANDER ACROSS THE REGION TONIGHT. P/V ADVECTION AHEAD OF THEM COULD RESULT IN SCATTERED CONVECTION DURING THE EVENING AND THROUGH THE NIGHT. ALL OF THIS OVER THE NORTHEAST HALF OF THE FORECAST AREA. MEANWHILE...THE ACTIVITY TO THE WEST LOOKS TO LINE UP FROM WNW-ESE ACROSS IA WHERE BEST MOISTURE TRANSPORT AND BAROCLINICITY CAN BE REALIZED. NORTHERN FRINGES OF THIS RAIN POTENTIAL TO CLIP THE IA AND SOUTHWEST WI PORTION OF THE FORECAST AREA. BEST ACTION LOOKS TO REMAIN IN THE DMX/DVN FORECAST AREAS...WHERE SOME TRAINING AND REGENERATION ON THE BACK SIDE WILL BE POSSIBLE. FINAL CONCERN...FOG POTENTIAL TONIGHT. WEAK FLOW AND A SATURATED BOUNDARY LAYER LED TO FOG LAST NIGHT...AND SIMILAR SETUP TONIGHT. OPTED TO CONFINE FOG MENTION IN THE GRIDS TO THE EASTERN 2/3 OF THE FORECAST AREA. LEFT THE WEST OUT OF IT AS IT HAS THE BEST CHANCE TO SEE ENOUGH CLOUD/WIND TO PRECLUDE WIDESPREAD FORMATION. MAY SEE SOME LINGERING RAIN ACROSS THE SOUTH INTO MONDAY MORNING... AND MAY ALSO HAVE SOME SPOTTY ACTIVITY ACROSS THE REMAINDER OF THE AREA THROUGH THE DAY MONDAY AS THE UPPER WAVE SLOWLY TRACKS THROUGH THE GREAT LAKES. TROUGH DEEPENS AND DEVELOPS A CLOSED CIRCULATION OVER THE LAKES...WITH THE LAST SHORT WAVE TROUGH DROPPING DOWN THE BACK SIDE OF THE TROUGH MONDAY NIGHT AND EARLY TUESDAY. MODELS HAVE BEEN TRENDING SLOWER WITH THIS EVOLUTION. MODEL SOLUTIONS HAVE BEEN HIT AND MISS WITH THE RAIN POTENTIAL TUESDAY...BUT WITH THIS SLOWER TREND...THINKING THAT THERE MAY BE ENOUGH SUPPORT FOR LINGERING SHOWERS/ISOLATED THUNDER OVER WI COUNTIES ON TUESDAY WITH THE COOLER POOL OF AIR OVERHEAD. AFTER CONFERRING WITH GRB/MKX...OPTED TO INCLUDE A LOW CHANCE. HIGH PRESSURE TO FINALLY BUILD IN TUESDAY NIGHT/WEDNESDAY. BUT COLD SOURCE REGION FOR THIS AIRMASS...SO TEMPERATURES BELOW NORMAL EXPECTED. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY MEDIUM RANGE MODEL SOLUTIONS SHOWING RATHER GOOD AGREEMENT WITH THE OVERALL PATTERN FOR THE REST OF THE WEEK AND NEXT WEEKEND. POSITIVELY TILTED UPPER RIDGE OVERHEAD WEDNESDAY...BUT THIS GETS QUICKLY FLATTENED AS THE NEXT SHORT WAVE TROUGH MOVES ALONG THE INTERNATIONAL BORDER BY THURSDAY. THIS WAVE WILL THEN TRACK TOWARD THE GREAT LAKES...BRINGING SOME FORCING AND A COLD FRONT FOR A CHANCE AT THUNDERSTORMS AGAIN WEDNESDAY NIGHT AND THURSDAY. DEPENDING ON HOW QUICKLY THIS TROUGH PROGRESSES EAST...THINK FRIDAY LOOKS DRY. THEN THE UPPER RIDGE BUILDS AGAIN FOR THE WEEKEND. MW && .AVIATION... 500 MB SHORTWAVE TROUGH WILL SLIP SOUTHEAST ACROSS THE GREAT LAKES THIS EVENING...WITH A LINGERING FRONTAL BOUNDARY AND MOIST/UNSTABLE AIRMASS HELPING TO TRIGGER SHRA/TS LATE THIS AFTERNOON THROUGH TONIGHT. THE ACTIVITY LOOKS TO BE SCATTERED IN NATURE AT THE MOMENT...AND WILL LEAVE MENTION OUT OF KRST/KLSE FOR NOW. UPDATES MAY BE NEEDED TO COVER THE CHANCES IF RADAR TRENDS WARRANT IT. ANOTHER SHORTWAVE TROUGH LOOKS TO DIVE EAST/SOUTHEAST OUT OF THE NORTHERN/CENTRAL PLAINS TONIGHT...BRINGING CLOUDS/PCPN TO PORTIONS OF IA/ILL ON EARLY ON MON. IMPACT LOCALLY WILL LIKELY ONLY BE SOME MID LEVEL CLOUDINESS. HOWEVER...CYCLONIC FLOW ALOFT...ALONG WITH THE PERSISTENT MOIST/UNSTABLE AIRMASS AND LINGER FRONTAL BOUNDARIES...SHOULD RESULT IN MORE AFTERNOON CU DEVELOPMENT...AND THREAT FOR SHRA/TS. AGAIN...THE BETTER CHANCES LOOK TO LIE EAST OF THE MISSISSIPPI RIVER. BUFKIT SOUNDINGS HINT AT A SHALLOW LAYER OF MOISTURE TRAPPED UNDER AN INVERSION OVERNIGHT TONIGHT...WHICH COULD RESULT IN SOME LOW STRATUS/FOG FORMATION. CONFIDENCE NOT HIGH IN THIS...SO ASIDE FROM THE VCFG MENTION FOR VALLEY POTENTIAL AT KLSE...WILL LEAVE OUT OF TAFS. AGAIN...SOMETHING THAT WILL HAVE TO BE MONITORED. RIECK && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT SUN JUL 20 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 245 PM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE REGION THIS EVENING...WORKING WITH A MOIST AND UNSTABLE AIRMASS TO SPARK SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THERE LOOKS TO BE SUFFICIENT INSTABILITY AND FAVORABLE WINDS ALOFT THAT A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. OVERALL...THE STORMS SHOULD REMAIN SCATTERED IN NATURE...WITH BETTER CHANCES NORTH AND EAST OF INTERSTATE 94. THE BEST CHANCES FOR THUNDERSTORMS WILL BE THIS EVENING...BETWEEN 6 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CHANCE OF THUNDERSTORMS CONTINUES ACROSS THE AREA ON MONDAY AND TUESDAY. CURRENTLY...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY. ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA ON THURSDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON OR TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
The La Crosse radar (KARX), 173 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122120, 122121.